Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 57, NWS Atlanta, GA

February 17, 2023Forsyth County, Georgia

NWS Atlanta, GA issued this river flood warning at Feb 17, 2023, 8:29 AM EST for Forsyth County, Georgia. It took effect at Feb 17, 2023, 9:24 AM EST. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Feb 17, 2023, 8:29 AM EST (13:29 UTC)
In effect from
Feb 17, 2023, 9:24 AM EST
Expired
Feb 17, 2023, 3:11 PM EST
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Forsyth County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek at GA 9 near Cumming (CMGG1).

Action stage
4 ft
Minor stage
6 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335580, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

253 
WGUS42 KFFC 171329
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
829 AM EST Fri Feb 17 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Big Creek at GA 9 near Cumming affecting Forsyth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC117-172315-
/O.NEW.KFFC.FL.W.0057.230217T1424Z-230217T2303Z/
/CMGG1.1.ER.230217T1424Z.230217T1600Z.230217T1702Z.UU/
829 AM EST Fri Feb 17 2023

...FLOOD WARNING IN EFFECT UNTIL THIS EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Big Creek at GA 9 near Cumming.

* WHEN...Until this evening.

* IMPACTS...At 6 feet, Flood stage is reached. Minor flooding will 
  expand into the natural flood plain of the creek upstream and 
  downstream from the gage at Atlanta Highway or Georgia Highway 9. 
  Large portions of the sidewalk and boardwalk of the Big Creek 
  Greenway will begin to flood. The areas under the Georgia 400 
  Highway and McFarland Road will be covered with around one foot of 
  water. A portion of the sidewalk under Majors Road will be covered 
  with around two feet of water.

* ADDITIONAL DETAILS...
  - At 7:45 AM EST Friday the stage was 5.7 feet and rising.
  - Forecast...The river is expected to rise above flood stage
    late this morning to a crest of 6.1 feet late this morning.
    It will then fall below flood stage this afternoon.
  - Flood stage is 6 feet.


&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424


$$
1 follow-up statement
936 
WGUS82 KFFC 172011
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
311 PM EST Fri Feb 17 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Big Creek at GA 9 near Cumming affecting Forsyth County.

GAC117-172115-
/O.CAN.KFFC.FL.W.0057.000000T0000Z-230217T2011Z/
/CMGG1.1.ER.230217T1331Z.230217T1645Z.230217T1906Z.UU/
311 PM EST Fri Feb 17 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Big Creek at GA 9 near Cumming.

* ADDITIONAL DETAILS...
  - At 2:45 PM EST Friday the stage was 5.6 feet and falling.
  - Forecast...The river will continue to fall through this
    evening.


&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Feb 17, 7:11 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 17, 7:11 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
711 AM EST Fri Feb 17 2023

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Saturday)
Issued at 346 AM EST Fri Feb 17 2023

Main forecast concern in the short term period is heavy rain and
flooding this morning.

Rain continues to fall over N and NW Georgia and gage and radar
estimates amounts over 2.5 inches since 6 PM last night. Only one
river gage above flood stage (New England in Dade County) but likely
several small creeks and streams going up steadily. Will continue to
monitor for possible flood watch but have seen higher rain rates now
starting to slowly shift south and east. Models still want to weaken
larger scale lift this morning so as rain progresses, rain rates
should continue to decrease.

Deep convection has been weaker than forecast last night and remains
weak this morning (no one here is complaining). Both total lightning
network pulses and GOES-16 FED showing no electrical activity last 2
hours, even over southern AL where SPC mesoanalyses shows MLCAPE
values 500-1000 J/kg trying to nose up into WC GA. Line of high
reflectivity lining up with cold front at the time of this writing.
Expect this line to persist for next few hours bringing strong wind
gusts up to 40 mph this morning for 15-30 minutes as the line moves
thru, mainly over WC GA and south ATL metro into western parts of
middle GA. Will handle this with short-fuse SPS products as needed.

Once front moves thru, strong cold advection expected with steady to
falling temps during the day. Clearing should follow a few hours
behind fropa. NW winds will increase to 15-20 mph with gusts near
30. Not enough for a wind advisory but will need to watch this
today.

Dry and cold tonight with low in the 20s to low 30s area wide. Mild
and dry on Saturday. May need to monitor for possible fire danger
conditions on Saturday.

SNELSON

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 346 AM EST Fri Feb 17 2023

Not much change noted in the latest model runs compared to what was
seen yesterday.

Thankfully the first half of the long term forecast will be largely
uneventful. Dry and tranquil weather conditions will persist through
at least the early part of next week as a result of high pressure.
Though as high pressure slowly slides east on Monday, moisture and
and much warmer air will start to stream back into the region. Zonal
flow will largely be in play through much of next week and a few
weak impulses will transverse through the flow resulting in the
potential for rain late Monday through late week. Given weak
dynamics and a lack of forcing did not mention any thunder chances
at this time through the extended. Global ensembles (GEFS/ECMWF)
still suggest the possibility of QPF (6-hr) generally a tenth of an
inch or less across portions of far North GA, with some members
noted a few tenths higher. Overall, still a good amount of
uncertainty for next week as far as rainfall coverage and amounts.
Similar to the previous long term forecast, maintained slight chance
to chance PoPs for areas of North and north-central GA most of next
week.

In addition to rain, a warming trend will begin, with Sunday being
the 'coolest day with highs in the 60s. By mid- to late week
temperatures will reach the upper 70s to near 80s across south GA.
Low temperatures will start out in the 30s on Sunday night to the
60s by mid-week.

07

&&

.AVIATION...
(12Z TAFS)
Issued at 645 AM EST Fri Feb 17 2023

IFR/low MVFR cigs associated with front and rain should be moving
out by midday. VFR conditions expected after 17-18Z with SKC by
20Z. NW sfc winds will increase this afternoon to 16-20 G25-30kts,
decreasing to 9-12kts after 06Z.

//ATL Confidence...12Z Update...
Medium confidence on IFR timing.
High confidence on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          29  56  35  61 /   0   0   0   0
Atlanta         29  54  37  62 /   0   0   0   0
Blairsville     23  56  33  56 /   0   0   0   0
Cartersville    26  55  35  61 /   0   0   0   0
Columbus        30  58  36  65 /   0   0   0   0
Gainesville     30  54  35  59 /   0   0   0   0
Macon           31  58  36  66 /   0   0   0   0
Rome            28  56  36  61 /   0   0   0   0
Peachtree City  28  56  35  63 /   0   0   0   0
Vidalia         34  58  38  69 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SNELSON
LONG TERM....07
AVIATION...SNELSON
Hazardous weather outlook, Feb 17, 5:02 AM EST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
502 AM EST Fri Feb 17 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
502 AM EST Fri Feb 17 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A cold front will continue to push through north and central
Georgia this morning bringing a line showers and isolated
thunderstorms to the area. The main threats from any strong
storms will be gusty winds, an isolated tornado, frequent
lightning strikes, and periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather expected Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Local storm report, Feb 17, 7:07 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
707 AM EST FRI FEB 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND DMG     1 SW LAGRANGE           33.03N 85.04W
02/17/2023                   TROUP              GA   EMERGENCY MNGR

            TREE DOWN AT PARK AVE AND DALLAS ST.

&&

MM
Special weather statement, Feb 17, 7:53 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
753 AM EST Fri Feb 17 2023

GAZ083-095-096-104>109-171315-
Crisp GA-Dooly GA-Sumter GA-Houston GA-Wilcox GA-Bleckley GA-
Dodge GA-Twiggs GA-Pulaski GA-
753 AM EST Fri Feb 17 2023

...Strong thunderstorms will impact portions of northwestern Dodge,
Pulaski, south central Twiggs, northwestern Wilcox, Dooly, Bleckley,
southeastern Houston, southeastern Sumter and Crisp Counties through
815 AM EST...

At 752 AM EST, a line of strong thunderstorms was along a line
extending from near Kathleen to near Leslie, and moving east at 30
mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cordele, Cochran, Hawkinsville, Vienna, Unadilla, Arabi, Byromville,
Pineview, Pinehurst, Leslie, Lilly, De Soto, Desoto, Cobb, Lamar,
Hayneville, Mobley Crossing, Mock Springs, Seville and Finleyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3183 8384 3182 8385 3184 8386 3185 8394
      3191 8392 3192 8420 3253 8359 3250 8318
      3244 8315 3180 8374 3180 8380
TIME...MOT...LOC 1252Z 267DEG 26KT 3248 8357 3193 8413

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 9:11 PM ESTSpecial Weather StatementFFCDade, Walker49 min
Feb 17, 2:14 AM ESTRiver Flood WarningFFCDade27 hr
Feb 17, 5:02 AM ESTSevere Thunderstorm WarningFFCMeriwether, Pike, Spalding16 min
Feb 17, 6:21 AM ESTRiver Flood WarningFFCCobb3 hr
Feb 17, 6:28 AM ESTRiver Flood WarningFFCForsyth, Fulton5 hr
Feb 17, 7:53 AM ESTSpecial Weather StatementFFCBleckley, Crisp, Dooly, Pulaski22 min
Feb 17, 1:26 PM ESTWind AdvisoryFFCBanks, Barrow, Cherokee, Clarke, Clayton, Cobb and 21 more12 hr
Feb 17, 3:35 PM ESTRiver Flood WarningFFCWhitfield40 hr

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.